Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

How much leeway is there in dosage for over the counter medication please?

(11 Posts)
bibbitybobbityCAT Sun 18-Oct-09 21:54:44

I've read the leaflet and know I shouldn't take more nurofen more frequently than every 4 hours.

But period pain is terrible today and I've had 12 since midnight last night and I need some more now. The tablets are just taking the edge off the pain, I can't manage without them.

Is it really danagerous to take 2 nurofen every 2-3 hours for a couple of days a month?

tia

RubberDuck Sun 18-Oct-09 21:56:15

I wouldn't.

However, you do know that you can overlap with paracetamol, right?

TimothyTigerTuppennyTail Sun 18-Oct-09 21:56:39

Take paracetamol. You can combine the two.

foxinsocks Sun 18-Oct-09 21:58:52

you can get feminax over the counter now. Can't take it with nurofen but for next time, you might find it works better.

firsttimemama Sun 18-Oct-09 21:59:23

I was told by a dr that you can't OD on Nurofen (ibruprofen) but they can upset the stomach if taken too much

bibbitybobbityCAT Sun 18-Oct-09 22:04:26

Thanks all. Will try paracetamol and save nurofen for the inevitable 3am wake-up sad.

Have they changed the shape of feminax Foxy? I always found them too big and impossible to swallow.

LeonieBooCreepy Sun 18-Oct-09 22:10:08

Message withdrawn

RubberDuck Mon 19-Oct-09 08:13:02

I find that ibuprofen wears off in 6 hours and paracetamol in 4. Plus you're allowed 3xibuprofen and 4xparacetamol in 24hrs so I alternate it:

take ibuprofen
5hrs later take paracetamol
3hrs after that take ibuprofen
5hrs after that take paracetamol
... etc

That way you get overlap of pain relief and don't exceed maximum dose of either in the 24hrs.

TheFoosa Mon 19-Oct-09 08:28:01

I have also been told by a dr that it's difficult to OD on ibuprofen, but it can damage the stomach lining

obviously paracetamol is a no-no and ime not effective for period pain anyway

stanausauruswrecks Mon 19-Oct-09 10:59:33

If you're having to take that many nurofen and still not getting effective pain relief then I would advise you to see your GP.You may not kill yourself with an OD, but long term I'd be worried about the effects it can have on your stomach.
Side-effects
Gastro-intestinal discomfort, nausea, diarrhoea, and occasionally bleeding and ulceration occur (see also CSM advice below). Systemic as well as local effects of NSAIDs contribute to gastro-intestinal damage; taking oral formulations with milk or food, or using enteric-coated formulations, or changing the route of administration may only partially reduce symptoms such as dyspepsia. Those at risk of duodenal or gastric ulceration (including the elderly) who need to continue NSAID treatment should receive either a selective inhibitor of cyclo-oxygenase-2 alone, or a non-selective NSAID with gastroprotective treatment

moaningminniewhingesagain Mon 19-Oct-09 11:02:18

You could try cocodamol and take in addition to ibuprofen, stick to the max doses of each though. That used to help my period pain a lot.

They have taken the good ingredient out of feminax now - its just expensive cocodamol in a pretty packet.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now